Alert archive / Iowa / Areal Flood Warnings in 2016

Areal Flood Warning 10, NWS La Crosse, WI

August 24, 2016Howard County, Mitchell County, Iowa

NWS La Crosse, WI issued this areal flood warning at Aug 24, 2016, 4:17 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 4:17 AM CDT (09:17 UTC)
Expired
Aug 24, 2016, 7:15 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 24, 2:36 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 2:36 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 AM CDT WED AUG 24 2016

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CDT Wed Aug 24 2016

Dealing with major flash flood scenario across northeast tier of
counties in Iowa early this morning with large swath of 4"+
rainfalls likely. Already issued some site specific river flood
warnings but amount of impact likely to be seen after daybreak
today.

Area is primed with bulls-eye of precipitable water near 2" and low
level jet impacting outflow boundary from nearly steady state
convection. To the south of convection steady low level inflow with
70+ surface dew points continues to advect into this east-west
orientated line of storms. Legacy rainfall estimates off radar are
underestimating rainfall while Dual Pol is just a bit high. Needless
to say, combination of watches and warnings are in effect.

Closed low continues to slowly move east across southern Canadian
prairies leaving western Great Lakes in southwest flow and favorable
jet dynamics for good updrafts/lift. Minor waves moving through this
flow spawned earlier convection, but low level moisture transport
starts to shift east gradually this morning so feeling is convection
will gradually end from west to east to follow suit.

Lower confidence on how later in the day will pan out with some
short term guidance suggesting another wave could advect northeast
in flow and work on slow moving frontal boundary. While rain threat
will shift east, continued small risks in south and southeast areas.

Cooler and drier air begins to shift in for tonight and push any
remaining rain threats off to the southeast.

.LONG TERM...(Thursday through Tuesday)
Issued at 236 AM CDT Wed Aug 24 2016

Medium range guidance suggests closed low opens up and moves east
along US and Canadian border for latter part of week. This will mean
quiet few days with short term upper ridge returning into Friday.
May see some early morning valley fog setup but did not have time to
work those details into the forecast database right now. Will have
to add these features as time permits.

Next wave enters the picture by Friday night with moisture transport
returning. This is a quick moving wave and threat of any severe
weather for Saturday time frame may not fall into place with limited
moisture return. Again, this will have to be watched for later
detail.

Early next week looking quiet behind wave.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1231 AM CDT Wed Aug 24 2016

Showers and storms continue to work across the region but will
gradually fade the next few hours, allowing for lower stratus to
develop in their wake. For the moment, continue to expect ceilings
to lower to MVFR at LSE and likely IFR for RST, but confidence in
how long those lower ceilings stick around today remains low.
Should see quick improvement into the afternoon as a cold front
arrives and much drier air sweeps across the area.

&&

.HYDROLOGY...
Issued at 236 AM CDT Wed Aug 24 2016

Copious amounts of rain overnight have led to widespread and serious
flash flooding in far northeastern Iowa into southwest Wisconsin.
Rivers on the rise and site specific forecasts put together to get
some flood warnings out with as much lead time as we could.

Some locations could have moderate to major flooding very quickly
today with 5"+ rainfall totals still coming in. Warnings will
continue for much of the region for awhile this morning.

Forecasts from the River Forecast center will be made available as
soon as possible.

&&

.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch until Noon CDT today for WIZ053>055.

MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Lawrence
HYDROLOGY...Shea
Hazardous weather outlook, Aug 24, 1:32 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
132 AM CDT WED AUG 24 2016

IAZ018-019-029-030-MNZ079-086>088-WIZ017-029-032>034-041>044-061-
251200-
FLOYD-CHICKASAW-FAYETTE-CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-GRANT-
132 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. STORMS COULD BE STRONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-MNZ094>096-WIZ053>055-251200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-MOWER-FILLMORE-HOUSTON-
VERNON-CRAWFORD-RICHLAND-
132 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL LEADING TO FLASH FLOODING IN
SOME AREAS. BE ALERT FOR RISING WATER LEVELS AND BE PREPARED TO
MOVE TO HIGHER GROUND. FLOODING IS ESPECIALLY DIFFICULT TO
RECOGNIZE AT NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Local storm report, Aug 24, 3:13 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     FLASH FLOOD      2 SE BELL CENTER        43.27N 90.81W
08/24/2016                   CRAWFORD           WI   LAW ENFORCEMENT

            MUD SLIDE WITH TREES IN THE ROAD REPORTED ON
            COUNTY RD S.

&&

LAWRENCE
Local storm report, Aug 24, 3:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     FLASH FLOOD      1 E PROTIVIN            43.22N 92.07W
08/24/2016                   WINNESHIEK         IA   911 CALL CENTER

            WATER UP TO KNEES IN RESIDENCE AND EVACUATING

&&

SHEA
Local storm report, Aug 24, 3:33 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLASH FLOOD      STEUBEN                 43.18N 90.86W
08/24/2016                   CRAWFORD           WI   911 CALL CENTER

            MUDSLIDES ON HIGHWAY 179. WATER OVER BRIDGE AT OLD
            HIGHWAY 61.

&&

SHEA
Local storm report, Aug 24, 3:47 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
347 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       3 S DORCHESTER          43.42N 91.51W
08/24/2016  M5.56 INCH       ALLAMAKEE          IA   MESONET

            MESONET STATION 3 S DORCHESTER /DCHI4R2/.

0331 AM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
08/24/2016  M4.25 INCH       HOWARD             IA   MESONET

            MESONET STATION 3 NE RICEVILLE /E4652/.

0245 AM     HEAVY RAIN       1 ENE BLUFFTON          43.41N 91.90W
08/24/2016  M4.23 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION BLUFFTON /BLFI4/.

0245 AM     HEAVY RAIN       STEUBEN                 43.18N 90.86W
08/24/2016  M3.77 INCH       CRAWFORD           WI   MESONET

            MESONET STATION STEUBEN /STEW3/.

0245 AM     HEAVY RAIN       2 SSE BASSETT           43.03N 92.50W
08/24/2016  M3.68 INCH       CHICKASAW          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION IONIA 2W /IONI4/.

0311 AM     HEAVY RAIN       DE SOTO                 43.42N 91.19W
08/24/2016  M3.56 INCH       CRAWFORD           WI   MESONET

            MESONET STATION DE SOTO /C4731/.

0845 PM     HEAVY RAIN       2 SSE BASSETT           43.03N 92.50W
08/23/2016  M3.37 INCH       CHICKASAW          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION IONIA 2W /IONI4/.

0307 AM     HEAVY RAIN       3 WNW WAUKON JCT        43.17N 91.24W
08/24/2016  M3.31 INCH       ALLAMAKEE          IA   MESONET

            MESONET STATION 3 SE WATERVILLE /YSPI4/.

0330 AM     HEAVY RAIN       CHARLES CITY            43.06N 92.67W
08/24/2016  M3.08 INCH       FLOYD              IA   MESONET

            MESONET STATION CHARLES CITY-CEDAR RIVER
            /CCYI4/.

0830 PM     HEAVY RAIN       CHARLES CITY            43.06N 92.67W
08/23/2016  M3.03 INCH       FLOYD              IA   MESONET

            MESONET STATION CHARLES CITY-CEDAR RIVER
            /CCYI4/.

0300 AM     HEAVY RAIN       READSTOWN               43.45N 90.76W
08/24/2016  M3.00 INCH       VERNON             WI   MESONET

            MESONET STATION READSTOWN /REAW3/.

0130 AM     HEAVY RAIN       5 E GREENLEAFTON        43.59N 92.11W
08/24/2016  M2.88 INCH       FILLMORE           MN   MESONET

            MESONET STATION PRESTON 6S /PCCM5/.

0303 AM     HEAVY RAIN       1 ENE BOSCOBEL          43.15N 90.68W
08/24/2016  M2.83 INCH       GRANT              WI   MESONET

            MESONET STATION 1 ENE BOSCOBEL /BBLW3/.

0130 AM     HEAVY RAIN       5 SSE GRAND MEADOW      43.63N 92.53W
08/24/2016  M2.62 INCH       MOWER              MN   MESONET

            MESONET STATION OSTRANDER 5WNW /SROM5/.

0300 AM     HEAVY RAIN       2 S AUSTIN              43.64N 92.97W
08/24/2016  M2.26 INCH       MOWER              MN   MESONET

            MESONET STATION AUSTIN 3S /ASNM5/.

0245 AM     HEAVY RAIN       5 SW WAUKON JCT         43.11N 91.26W
08/24/2016  M2.09 INCH       ALLAMAKEE          IA   MESONET

            MESONET STATION 4 ENE WATSON /YRII4/.

&&

SHEA
NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Aug 24, 3:52 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FLASH FLOOD      3 E PROTIVIN            43.22N 92.03W
08/24/2016                   WINNESHIEK         IA   911 CALL CENTER

            COUNTY ROAD B16 IMPASSABLE DUE TO RISING WATER

&&

SHEA
Local storm report, Aug 24, 4:06 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLOOD            STACYVILLE              43.44N 92.78W
08/24/2016                   MITCHELL           IA   911 CALL CENTER

            WATER OVER ROADS IN VARIOUS AREAS OF COUNTY.

0405 AM     HEAVY RAIN       OSAGE                   43.28N 92.81W
08/24/2016  M4.31 INCH       MITCHELL           IA   EMERGENCY MNGR

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:26 AM CDTFlash Flood WatchARXCrawford, Richland, Vernon8 hr
Aug 24, 2:26 AM CDTFlash Flood WarningARXCrawford, Richland6 hr
Aug 24, 5:04 AM CDTRiver Flood WarningARXCrawford52 hr
Aug 24, 5:52 AM CDTAreal Flood WarningARXGrant6 hr
Aug 24, 5:56 AM CDTRiver Flood WarningARXCrawford35 hr
Aug 24, 8:27 AM CDTAreal Flood WarningARXCrawford, Richland3 hr
Aug 23, 8:30 PM CDTSpecial Weather StatementARXChickasaw, Winneshiek60 min
Aug 23, 9:10 PM CDTAreal Flood AdvisoryARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more3 hr
Aug 23, 9:57 PM CDTAreal Flood WarningARXChickasaw, Floyd, Howard9 hr
Aug 23, 10:11 PM CDTFlash Flood WarningARXWinneshiek4 hr
Aug 24, 12:21 AM CDTFlash Flood WarningARXHoward, Mitchell4 hr
Aug 24, 1:02 AM CDTFlash Flood WarningARXAllamakee, Winneshiek6 hr
Aug 24, 2:05 AM CDTRiver Flood WarningARXWinneshiek25 hr
Aug 24, 2:05 AM CDTRiver Flood WarningARXAllamakee3 days
Aug 24, 3:36 AM CDTAreal Flood WarningARXFayette32 hr
Aug 24, 3:48 AM CDTFlash Flood WarningARXChickasaw, Howard3 hr
Aug 24, 4:11 AM CDTRiver Flood WarningARXWinneshiek17 hr
Aug 24, 6:46 AM CDTFlash Flood Warning EmergencyARXAllamakee, Chickasaw, Howard, Winneshiek6 hr
Aug 24, 8:00 AM CDTRiver Flood WarningARXFloyd48 hr
Aug 24, 8:59 AM CDTRiver Flood WarningARXClayton4 days
Aug 24, 8:59 AM CDTRiver Flood WarningARXClayton3 days
Aug 24, 10:38 AM CDTSpecial Weather StatementARXChickasaw, Winneshiek82 min
Aug 24, 11:03 AM CDTAreal Flood WarningARXAllamakee, Chickasaw, Howard, Winneshiek24 hr

Nearby

Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.